HIV and Dental Effects
Sep 5, 2004
I have known I am HIV+ for about 3 months. My labs have gone from 286/6,997 to 477/6,527 to 450/5,585.
I have not begun treatment yet but had been on the drug Periostat for about a year before to combat gum disease and bone loss. I remember at the time my dentist told me it looked like my immune system was turning on my body and destroying the beneficial bacteria that sustained my gums and bone.
I always thought this problem was genetic since I remember my mom having a similar problem; now I'm guessing then-undiagnosed HIV may be the culprit.
Here is my question: I worried the Periostat (which had been doing a wonderful job keeping my gums and bone stable) was working against my body's immune system so I stopped taking it. Now eight months later my dentist says my oral health is sliding again and he wants to put me back on it. I am worried because I don't know if Periostat will interfere with my immune system and give HIV a stronger hold. I can't afford to wait since my dentist says I will lose my teeth in ten years if we can't stem the bone and gum lose. What research is there for HIV+ people who may be on Periostat?
I know this is all pretty arcane, but I thank you in advance for taking a stab at it.
Response from Dr. Pierone
Periostat is an antibiotic (doxycycline) and does not lead to damage to the immune system. The main issue with long-term use of antibiotics is their tendency to alter the normal complement of bacteria that inhabit our bodies. This may occur in the mouth (a good thing is these bacteria are causing problems like in your situation), the skin, and GI tract. The changes that may evolve in the new bacterial population may include strains that are resistant to commonly used antibiotics. Periostat contains a tetracycline derivative that is fairly narrow spectrum and does not have a great tendency to lead to resistance although it may occur. Like any other form of therapy, there are trade offs that need to be weighed between intended outcomes and side effects. It seems very reasonable to continue Periostat in your case since improvement was seen when you were on it. Good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After Sex With Stripper Condom Broke Worried I Have HIV
- Eye Floaters After Drinking Water Worried I Have HIV
- Itchy Balls After Touching Vagina Sign Of HIV AIDS
- Itchy Scrotum After Sensual Massage Sign Of HIV AIDS
- Red Eyes After Handjob Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.